North Carolina, 2004

High Wind in North Carolina, March 7, 2004

March 7, 2004 · NWS ILM · 5 events in 5 counties and zones

5 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 7, 9:10 PM EST, 20 minutes earlier.

Area forecast discussion, Mar 7, 9:10 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
910 PM EST SUN MAR 7 2004

.DISCUSSION...

WILL ISSUE A SHORT DURATION HIGH WIND WARNING MAINLY FOR THE WIND
GUSTS. WILL CHANGE ALL ZONES TO REFLECT THIS ADVISORY SOON. - PFAFF

POTENT VORTICITY MAX PASSING ACROSS NC THIS EVENING IS LEADING TO A
SURGE OF STRONG WINDS RIGHT BEHIND THE SFC COLD FRONT. AS OF 01Z THE
FRONT EXTENDED ALONG/NEAR A RALEIGH TO LAURENS LINE. WFO RAH
INDICATED NON-TSTM DAMAGING WINDS FOR PORTIONS OF THEIR CWA. HOWEVER
THIS PART OF THE CAROLINAS WOULD EXPECT 35 TO 45 MPH WINDS W/ HIGHER
GUSTS POSSIBLE ESPECIALLY FOR BENNETTSVILLE...LUMBERTON...DILLON..
WHITEVILLE...ELIZABETHTOWN AND SURROUNDING AREAS INITIALLY. HAVE
ISSUED A SPECIAL WX STATEMENT TO HIGHLIGHT THE STRONG WIND. TSTMS
HAVE RAPIDLY DEVELOPED ACROSS VA TO CENTRAL PORTIONS OF NC. WEAKER
SHOWERS EXTENDED FARTHER S INTO SC...SO WILL NEED TO INCLUDE IN THE
LEAST A SMALL POP ALL ZONES W/ THE NEXT UPDATE.

&&

.MARINE...
THE FRONT WILL MAKE IT TO THE COAST AROUND OR JUST AFTER 03Z AND
COLD AIR ADVECTION WILL BE SHARP IN ITS WAKE. PLAN ON INCREASING
SPEEDS TO A SOLID 35 KT FROM CAPE FEAR N AND RAISE A GALE WARNING.
FROM CAPE FEAR TO LITTLE RIVER WILL RAISE TO 30-35 KT FOR A MARGINAL
GALE AND GO W/ A STRONG SMALL CRAFT ADVISORY SC WATERS. WILL ALSO UP
SEAS...THOUGH THEY WILL BE LIMITED NEAR SHORE GIVEN THE OFFSHORE
TRAJECTORY. THANKS TO CHS AND MHX FOR COLLABORATING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     44  58  32  50 /  20   0   0  10
FLORENCE       43  59  32  51 /  20   0   0  30
LUMBERTON      42  57  31  50 /  20   0   0  30
MYRTLE BEACH   45  57  33  51 /  20   0   0  10

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...GALE WARNING SURF CITY TO LITTLE RIVER INLET
     HIGH WIND WARNING ALL ZONES.
SC...SCA LITTLE RIVER INLET TO SOUTH SANTEE RIVER
     HIGH WIND WARNING ALL ZONES.
&&

PFAFF
Hazardous weather outlook, Mar 7, 9:10 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
910 PM EST SUN MAR 7 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-080410-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
910 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TONIGHT

A RELATIVELY BRIEF PERIOD OF STRONG WIND IS POSSIBLE THROUGH THE
REMAINDER OF THE EVENING AS A STRONG COLD FRONT APPROACHES FROM THE
CENTRAL CAROLINAS. SUSTAINED WIND SPEEDS OF 35 TO 50 MPH ARE
POSSIBLE WITH HIGHER GUSTS. THE WIND WILL DIMINISH TO 10 TO 20 MPH
LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

In the hours before

Special weather statement, Mar 7, 8:15 PM EST, 1 hour 15 minutes before
NCZ087-096-099-SCZ017-023-024-032-033-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
815 PM EST SUN MAR 7 2004

...VERY STRONG WINDS ARE EXPECTED LATE THIS EVENING...

A COLD FRONT MOVING RAPIDLY SOUTHEAST ACROSS THE CAROLINAS WILL BRING
STRONG GUSTY WINDS TO THE AREA. WIND GUSTS OF 35 TO 45 MPH WITH
OCCASIONAL HIGHER GUSTS CAN BE EXPECTED ACROSS MARLBORO...
DARLINGTON...FLORENCE...MARION...DILLON AND ROBESON COUNTIES FROM 830
PM UNTIL 10 PM.

WIND GUSTS OF THIS SPEED WILL BE STRONG ENOUGH TO BREAK TREE
LIMBS AND BLOW AROUND LIGHT AND UN-SECURE OBJECTS. THERE IS A
POSSIBILITY FOR SCATTERED POWER OUTAGES DUE TO LIMBS FALLING ON POWER
LINES...AS WELL AS LIMB DEBRIS ON ROADS. RESIDENTS ARE URGED TO
PREPARE FOR THESE WINDS AND SECURE LOOSE OBJECTS. THE WINDS WILL
DIMINISH TO 10 TO 20 MPH SHORTLY AFTER MIDNIGHT.

MR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Bladen

When
March 7, 9:30 PM EST to 10:10 PM EST
Where
Bladen forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.614, -78.563 (the zone’s center; the record gives no point)

A strong cold front moved rapidly across the area, with high winds behind the front. There were numerous reports of trees down, with most areas receiving wind gusts around 60 mph as the cold front moved through. Over 25,000 people were without power due to breaking limbs falling on power lines. In Burgaw, a tree limb crashed through the roof, with moderate damage. The strongest winds were observed in Watha and Oak Island, with both areas receiving a measured gust of 66 mph. The winds just above ground were even stronger. In Delco, a wind sensor 200 ft aloft measured an 86 mph gust. The high winds only lasted an hour or less over much of the area as the cold front pushed rapidly offshore.

High Wind, Columbus

When
March 7, 9:35 PM EST to 10:25 PM EST
Where
Columbus forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.265, -78.655 (the zone’s center; the record gives no point)

High Wind, Pender

When
March 7, 9:45 PM EST to 10:40 PM EST
Where
Pender forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$10,000
Reported by
TRAINED SPOTTER

High Wind, Brunswick

When
March 7, 10:10 PM EST to 10:50 PM EST
Where
Brunswick forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER

High Wind, New Hanover

When
March 7, 10:30 PM EST to 10:50 PM EST
Where
New Hanover forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
OFFICIAL NWS OBS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387078, 5387079, 5387080, 5387082, 5387081.